Complications

Finding the right balance of nutrition, exercise, and insulin and/or oral medication is the key to living well with diabetes. Working day-to-day to achieve good blood glucose control is essential to avoid complications.

Hypoglycaemia

Hypoglycaemia, or 'hypo', occurs when blood sugar levels are too low and fall below 4 mmol/L.

Hypoglycaemia happens most often to people who use insulin; however, people who use oral medications can also experience hypoglycaemia.

It can be caused by:

  • Too little food, skipping meals or snacks
  • Taking alcohol
  • Doing extra exercise without taking extra food
  • Taking too much insulin

A drop in blood glucose can happen suddenly and can be dangerous. It can cause you to faint if not treated right away. Most people can tell when their blood glucose level is low.

Hypoglycaemia occurs most frequently during the night or before lunch.

The symptoms of hypoglycaemia include:

  • Nervousness
  • Fainting
  • Feeling dizzy or confused
  • Hunger
  • Confusion and trouble thinking clearly
  • Headaches and vision changes
  • Mood changes
  • Sweating

What to do

If you experience any of these symptoms, check your blood glucose level.

If you cannot do a blood glucose test right away, stop all activity and take some form of glucose.

If your blood glucose levels are low, the important thing is to get some glucose into your bloodstream right away!

Eating or drinking something that changes into glucose quickly is the best way, like half a cup of fruit juice, or three dextrose tablets or some hard candies.

Important: Diet soft drinks and artificial sweeteners should not be used to treat low blood glucose.

When you start to feel better, eat your next meal early, or have a good snack or meal to make sure your blood glucose does not start to fall again.

Drug stores sell special glucose gels or tablets for this purpose. You should carry them with you always.

It is also a good idea to keep extra snacks and glucose tablets in your car, at work and on your bedside table, just in case.

Having a hypo does not necessarily mean that you are not controlling your diabetes.

Why did the hypo occur?

If you have a hypo, ask yourself the following questions:

  • Have I missed a meal? Was my meal late? Did I eat less than usual at my last meal?
  • Did I give myself the correct dose of insulin at my last injection?
  • Have I been especially active in the last hour? Did I remember to take some extra carbohydrate before I started?

If symptoms occur frequently, tell your doctor, as you may need to change your insulin dose.

Severe hypoglycaemia

Occasionally, you may not spot your warning signs for hypoglycaemia and you may become unconscious. If you become unconscious and cannot swallow, than you may need an injection of glucagon.

Glucagon is a hormone that occurs naturally in our bodies and it will raise your blood glucose level by a small amount for a short while. It forces the body to make more glucose - in a hurry. You should return to consciousness almost immediately after it's given.

Some people with type 1 diabetes keep a ready-to-use glucagon kit on hand, just in case.

It is important that someone in your family (or a friend) knows how to give you this injection. Explain to your family how to care for you if they find you unconscious.

If glucagon is not available, they should call for emergency assistance and advise that you are a diabetic. They should not try to give you anything by mouth.

Hyperglycaemia

Hyperglycaemia, or 'hyper', occurs when blood glucose levels are too high, usually over 11 mmol/L, when the blood glucose measurement is taken 1-2 hours after a meal.

Hyperglycaemia occurs when there is too little insulin in the blood. It can lead to ketoacidosis, a condition in which acetone-like substances called ketones are excreted in the urine.

Hyperglycaemia and ketoacidosis can happen if you stop taking insulin, you reduce your insulin dose, or if your sensitivity to insulin decreases.

Periods of illness, such as urinary or respiratory tract infections, are times when hyperglycaemia can easily occur.

Hyperglycaemia and ketoacidosis are typically present when you first discover that you have type 1 diabetes.

Hyperglycaemia can be caused by:

  • Too little insulin
    Did you skip the last dose or give too little?

  • Too much food
    Did you over-eat during the last few hours?

  • Exercise
    Did you forget to do or change the time?

  • Stress or illness
    Are you getting ill? Under unusual pressure? Going through a difficult or exciting emotional experience?

When signs of hyperglycaemia appear, it is important to take immediate action.

Symptoms of hyperglycaemia include:

  • Extreme thirst and dehydration
  • Extreme tiredness and drowsiness
  • Stomach cramps
  • Dry and flushed skin
  • Frequent urination
  • Rapid and deep breathing
  • Fruity breath odour (acetone-like breath)

But others get no signal at all. Remember you can run a quick blood glucose test at any time, just to check things out.

If your blood glucose is high and your urine shows ketones, contact your doctor immediately.

Long-term complications

Three very important things that you need to take care of right from the start of a diagnosis of diabetes are:

Your feet

Your feet

Diabetes is hard on the nerves, especially in your feet and legs. This can cause you to lose feeling in these areas and make your feet vulnerable to injury or sores that you may not discover immediately.

Protect your feet by wearing soft, well-fitted shoes that are comfortable and don't rub or pinch anywhere.

Never go barefoot! Hot temperatures or sharp objects are harder to feel, so it's easier to get burned or cut without noticing it. An infection could set in before you know it.

Be sure to cut your toenails so that they have no rough places or sharp corners.

  • Keep your feet clean.
  • Keep your feet dry.
  • Keep your feet soft using lotion (except between the toes) and powder.
  • Keep your feet safe - always wear shoes and socks.
  • Buy good walking shoes - they are worth the money.

Podiatrists specialize in taking care of feet. They can help you care for things like calluses or corns and will give you excellent advice about how to protect your feet from possible problems.

It is important to check your feet every day to catch problems early. Every time you shower or bath, take time to check your feet for breaks in the skin or signs of rubbing.

Use good light to check your feet and be especially alert for blue, bright red or white areas - they often mean that the blood supply is being cut off to the area.

Healthy feet are so important in diabetes care that your doctor will probably check them every time you visit the office.

If your doctor forgets to check, remind him/her!

Your eyes

Your eyes

Diabetes can cause eye problems - even before you notice problems in your vision. In fact, diabetes is a leading cause of blindness.

You should have your eyes checked by an ophthalmologist (eye specialist) at least once a year, because it requires special skill to find and treat these eye problems before they become serious. Be sure to inform your eye specialist of your diabetes before your checkup.

Your teeth

With diabetes, it is easier to get a gum infection. Good brushing, flossing and regular visits to your dentist will help you avoid problems with your teeth.

Be sure to tell your dentist you have diabetes so that he can thoroughly check your gums at each visit.

Take good care of yourself!

It's better to ask questions of your doctor, diabetes educator, dietitian or other diabetes team member too often rather than too little.